Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2017, 7:54 PM MDT for Albany County, Converse County, Platte County, Wyoming. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 7:54 PM MDT (01:54 UTC)
- Expired
- Jun 12, 2017, 8:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 193 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:07 PM MDT | HAIL 0.5 | Douglas, WY | HAIL MARBLE TO DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:11 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 1.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1755 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
755
WUUS55 KCYS 130154
SVRCYS
WYC001-009-031-130245-
/O.NEW.KCYS.SV.W.0045.170613T0154Z-170613T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
754 PM MDT MON JUN 12 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Albany County in southeastern Wyoming...
Northern Platte County in southeastern Wyoming...
Central Converse County in east central Wyoming...
* Until 845 PM MDT
* At 753 PM MDT, severe thunderstorms were located along a line
extending from 14 miles northeast of Rolling Hills to near Harris
Park, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Douglas, Glendo, Esterbrook Campground, Laprele Reservoir,
Esterbrook, Sibley Peak, Bill, Glendo Reservoir, Two Moon
Campground, Laramie Peak and Harris Park.
This includes Interstate 25 in Wyoming between mile markers 94 and
156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.
LAT...LON 4335 10520 4230 10479 4216 10544 4308 10583
TIME...MOT...LOC 0153Z 243DEG 18KT 4306 10565 4228 10526
HAIL...1.00IN
WIND...60MPH
$$
Levin2 follow-up statements
943
WWUS55 KCYS 130217
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
817 PM MDT MON JUN 12 2017
WYC001-130226-
/O.CAN.KCYS.SV.W.0045.000000T0000Z-170613T0245Z/
Albany WY-
817 PM MDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALBANY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.
LAT...LON 4335 10520 4230 10479 4222 10518 4318 10559
TIME...MOT...LOC 0216Z 243DEG 18KT 4311 10551 4233 10512
$$
WYC009-031-130245-
/O.CON.KCYS.SV.W.0045.000000T0000Z-170613T0245Z/
Platte WY-Converse WY-
817 PM MDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHERN PLATTE AND EASTERN CONVERSE COUNTIES...
At 816 PM MDT, severe thunderstorms were located along a line
extending from 14 miles southwest of Bill to 8 miles southwest of
Sibley Peak, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Douglas, Glendo, Bill, Sibley Peak, Glendo Reservoir and Two Moon
Campground.
This includes Interstate 25 in Wyoming between mile markers 94 and
138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.
LAT...LON 4335 10520 4230 10479 4222 10518 4318 10559
TIME...MOT...LOC 0216Z 243DEG 18KT 4311 10551 4233 10512
HAIL...1.00IN
WIND...60MPH
$$
Levin610
WWUS55 KCYS 130237
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
837 PM MDT MON JUN 12 2017
WYC009-031-130247-
/O.EXP.KCYS.SV.W.0045.000000T0000Z-170613T0245Z/
Platte WY-Converse WY-
837 PM MDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PLATTE AND EASTERN
CONVERSE COUNTIES WILL EXPIRE AT 845 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A tornado watch remains in effect until 900 PM MDT for east central
Wyoming.
LAT...LON 4335 10520 4230 10479 4222 10518 4318 10559
TIME...MOT...LOC 0237Z 243DEG 18KT 4316 10539 4237 10500
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:34 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 12, 5:34 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 PM MDT Mon Jun 12 2017
.SHORT TERM...(Late this afternoon through Tuesday)
Issued at 347 PM MDT Mon Jun 12 2017
Ongoing severe weather episode, so will keep this discussion
concise.
Impressive upper diffluence, 50-60kt 0-6 km shear, and 150-200
m2/s2 helicity supporting scattered supercellular convection
over southeast/east-central Wyoming this afternoon. Received
numerous reports of very large /up to 4.5"/ hail, along with
several funnel clouds, and couple of tornadoes. A Tornado Watch
remains in effect until 8 PM MDT for east-central/southeast
Wyoming east to western Nebraska panhandle counties bordering
Wyoming. Storm motion has been to north to northeast about 35kt.
Thunderstorms will end from southwest to northeast this evening
with the passage of dryline from northern Colorado and strong cold
front from the west.
Intense upper low will track northeast into the northern Plains
Tuesday. Large pressure gradient and 50-60 kt winds in low/mid
levels will maintain strong westerly winds, especially during the
afternoon hours. Potential for high wind event is marginal given
wrap-around cloud cover and resultant lack of deep layer mixing.
High Wind Watch will remain in effect for now. High temperatures
Tuesday will be 5-10 degrees cooler.
.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jun 12 2017
An abbreviated discussion due to impending severe weather. Warm
and dry weather expected across the CWA for Weds through Friday
under a zonal flow aloft and rather dry air. A weak shortwave
looks to pass across the northern tier states Friday and push a
Pacific front across the CWA bringing a little cooler air for
Saturday. Some moisture on return flow Saturday may combine with
another impulse to produce some convection late Saturday through
Sunday before drying again Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM MDT Mon Jun 12 2017
Showers and tstms will move over mainly the Neb Panhandle this
evening with associated MVFR/IFR cigs and vsbys. Sfc front will
then move east across the area later this evening switching winds
out of the west to northwest. Windy across se Wy Tuesday late
morning and afternoon with gusts over 45kts mainly from KRWL to
KLAR.
&&
.FIRE WEATHER...
Issued at 347 PM MDT Mon Jun 12 2017
Severe weather will be the primary focus for areas from Albany and
Converse counties eastward into western Nebraska this afternoon and
evening where large hail, damaging winds, heavy rain, and a few
tornadoes are expected. Although temperatures will be cooler Tuesday,
strong and gusty westerly winds and low humidities will keep fire
conditions somewhat elevated, especially west of the Laramie Range.
A warmer, drier, and less windy air mass will prevail for the latter
half of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
WYZ104-105-109-110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Jun 12, 11:18 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1118 AM MDT Mon Jun 12 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 131730- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1118 AM MDT Mon Jun 12 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Widespread severe thunderstorms are expected over the high plains of southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Thunderstorms will develop in the vicinity of the Laramie Range early this afternoon and quickly become severe as they progress onto the high plains. Anticipated hazards associated with these thunderstorms include tornadoes, very large and destructive hail, localized flash flooding, and damaging winds. Residents of southeast Wyoming and the western Nebraska Panhandle should remain weather aware this afternoon and evening, and be prepared to take action if a warning is issued for their local area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will be required this afternoon and evening. WYZ104-105-109>115-131730- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- 1118 AM MDT Mon Jun 12 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms will develop across northern and eastern Carbon County this afternoon and early evening. Westerly winds will gust to around 55 mph later this afternoon as a strong cold front sweeps across the area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A High Wind Watch is in effect for much of Carbon County and extreme western Albany County Tuesday where wind gusts may approach 60 mph, especially during the afternoon. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Local storm report, Jun 12, 7:07 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
707 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL MELBETA 41.78N 103.52W
06/12/2017 E1.25 INCH SCOTTS BLUFF NE CO-OP OBSERVER
QUARTER TO HALF DOLLAR HAIL
&&
GCLAYCOMSpecial weather statement, Jun 12, 7:07 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Cheyenne WY 707 PM MDT Mon Jun 12 2017 WYZ104-105-109>111-113-115-116-130400- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-South Laramie Range- Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin, Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment, Bosler, Laramie, Buford, Pumpkin Vine, and Vedauwoo 707 PM MDT Mon Jun 12 2017 Strong west to southwest winds of 35 to 40 mph with gusts to 55 mph will be possible over the next few hours across Albany and Carbon counties. Impacts will mainly be to transportation. Motorists driving lightweight and high profile vehicles along Interstate 80 should be prepared for strong crosswinds and difficult driving conditions.
Local storm report, Jun 12, 7:08 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 8 NE HARRISBURG 41.63N 103.63W
06/12/2017 BANNER NE TRAINED SPOTTER
RAIN-WRAPPED TORNADO.
&&
MJAMSKILocal storm report, Jun 12, 7:22 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 11 E CARPENTER 41.03N 104.13W
06/12/2017 LARAMIE WY TRAINED SPOTTER
POSSIBLE TORNADO. IRRIGATION PIVOT OVERTURNED. SMALL
BUILDING DAMAGE. COUNTY RDS 203 AND 61. TIME BASED ON
RADAR.
&&
MJAMSKISpecial weather statement, Jun 12, 7:36 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Cheyenne WY 736 PM MDT Mon Jun 12 2017 WYZ101-130345- Converse County Lower Elevations- Including the cities of Bill, Douglas, Deer Creek, and Glenrock 736 PM MDT Mon Jun 12 2017 A line of strong thunderstorms will track quickly eastward across Converse County through 845 pm. Small hail to dime size and gusty winds to 50 mph are possible with this line of storms.
Local storm report, Jun 12, 7:41 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
741 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 SW GLENROCK 42.85N 105.87W
06/12/2017 M1.00 INCH CONVERSE WY COCORAHS
&&
MJAMSKIThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:54 AM MDT | High Wind Warning | CYS | Albany, Carbon | 16 hr |
| Jun 13, 1:58 PM MDT | Special Weather Statement | CYS | Goshen | 47 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.